You are here:

Pharmacy/Is this normal with Sertraline withdrawals?

Advertisement


Question
Hi there! I'm a high-strung college kid with a lot of stress and anxiety (shocking...). I've never liked the idea of pills because I'm a control freak and my family has a history of addiction. But 5 months ago, after another anxiety attack, I went to a walk-in clinic, got a prescription for 50mg of Sertraline, and begrudgingly began taking it. Over the summer, I realized pills simply weren't for me, as I just didn't feel like myself on Sertraline and wanted to go back to my natural, anxious self. (I also began questioning every feeling I had and analyzing whether or not it was due to the pills. "I feel tired today...is it my medicine? Why am I so angry? Why this, why that," etc.)

So 4 weeks ago, I tapered down my meds once a week, cutting the pills with scissors. I went from 50mg to ~33mg to 25mg to ~13mg. I took ~13mg for a week and then 5 days ago, I stopped taking them altogether. I immediately began having brain zaps (that still haven't gone away), constant light-headedness/vertigo, weird out-of-body feelings, agitation, and FATIGUE. I didn't freak out about them too much at first, because I knew that those were typical side effects, but I did start having anxiety on day 4 (yesterday) when they didn't seem to be getting better and when I started crying out of nowhere. Seriously--I was walking into work when I suddenly had a weird sensation where my face scrunched up and tears rolled down my face. I NEVER ever ever cry for no apparent reason, and rarely cry at all. I was also extremely dizzy and on the verge of tears all night, and my heart randomly raced for no reason. I didn't feel depressed or sad or anything, and I don't have a history of depression. I thought all of it was possibly due to the Tdap (whooping cough/tetanus) shot I got earlier that morning, but I doubt it.

This morning, I woke up terrified that I was going to start crying for no reason. And then, sure enough, I did cry a little bit later. And I seriously feel like I'm losing my mind because I can't control my emotions and I'm dizzy and feel hungover and gross constantly. Since I don't have a doctor, I called my pharmacist on Day 1 of "no more meds," and she said that withdrawal symptoms only last for about 5 days. Well, I'm on Day 5 and I feel terrible still. And now I have crying spells? What is this! I'm an anxious person who over-analyzes everything, and now I'm wondering if I'm ever going to get better or if I'll be the rare 1% who has symptoms for months.(Yup, there's the anxiety flaring up...)

I don't know enough about SSRIs, despite my googling, but is it possible that in the 4.5 months I took Sertraline, it changed my brain's chemicals and now I've developed depression in the week I've gone off of them, since they are "uppers" and increase happiness, and now they're gone?

Basically, as a person who enjoys legitimate answers, do you believe this is relatively "normal" in regards to Sertraline? I would greatly appreciate your true thoughts/advice...advice you'd give to a family member going through this, rather than just some jargon. I feel quite isolated right now!

Thanks!!

Answer
Barbara

I sympathise with your problems. Drugs like Sertraline were seen as a great alternative to older antidepressants and became too widely used. As with so many drugs acting on the brain chemistry, withdrawal was only found to be a problem after patients had been taking it for some time. In my personal view, the whole situation is now exceptionally difficult to manage because the withdrawal effects can be worse than the original symptopms, and why take a medication that is not needed.

In your case it certainly sounds as though your body is still "dependent" (I use the term loosely) on Sertraline and this, together with your underlying anxieties is making the withdrawal so difficult.

Although it goes against my preference, I would suggest that it is perhaps best for you to try a very small dose again, less than 13mg and see if the symptoms settle. If they do, then you could continue reducing the dose in smaller amounts. If ou can get hold of a liquid formulation, that can help as you can progressively take smaller doses. If you can manage it, reduce by around 1mg every 4-5 days, but hold if you find symptoms returning. If you fear that your own anxiety is contributing to the problem - you feel you need the drug and are anxious for the dose getting smaller, then perhaps a friend or family member can prepare it for you and not tell you how much you are receiving.

I would also advise speaking to a doctor as they are in the best position to help. If you really cannot access one locally, there is a specialist on the AllExperts panel who may be able to help (www.allexperts.com/ep/1814-114395/Dealing-Depression/Abhijeet-Deshmukh-MD.htm), though it does look as though he only takes one question a week, so persistance may be needed.

Whatever happens, I'm afraid it may be a long haul to get back to normal.

I hope this helps.

Pharmacy

All Answers


Answers by Expert:


Ask Experts

Volunteer


Nigel Simmons

Expertise

I am happy to answer general questions on medicines and hospital care. If possible, please use approved / chemical names rather than brands which are not internationally recognised. Like all health professionals I am bound by a duty of care which prevents me giving detailed information about medication or treatment of people other than the questioner. I will endeavour to help wherever possible or point towards more appropriate advice. If however your question crosses too far into patient confidentiality, I hope you will understand why I cannot answer your question. Consider.. would you want me to discuss your care with a friend or relative without your knowledge?

Experience


Past/Present Clients
Previously Sysop on CompuServe UK Professionals forum.

©2016 About.com. All rights reserved.